Illinois, 2005Damaging Wind in Illinois, July 24, 2005
July 24, 2005 · NWS DVN · 1 event in 1 county or zone
Scattered thunderstorms developed ahead of a cold front moving south from Minnesota and Wisconsin. One storm became pulse severe over Jo Daviess County Illinois between Elizabeth and Hanover.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- $1,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed ahead of a cold front moving south from Minnesota and Wisconsin. One storm became pulse severe over Jo Daviess County Illinois between Elizabeth and Hanover. Damaging winds brought down several 12 inch diameter limbs on the Offenheiser Farm 1 mile south southwest of Derinda Center. Several other farmers reported hearing hail during the storm but did not look to see how big.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 24, 2:30 PM CST, 7 hours 45 minutes earlier.
Area forecast discussion, Jul 24, 2:30 PM CST, 7 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 PM CDT SUN JUL 24 2005
.SYNOPSIS...VERY HOT AND HUMID CONDITIONS AGAIN THIS AFTERNOON
ACROSS FORECAST AREA WITH 100 EXCEEDED MAINLY ALONG I-80 CORRIDOR SO
FAR WITH WIDESPREAD 90S. OF NOTE...MLI REACHED 100 FOR FIRST TIME IN
10 YEARS. AT SURFACE...MSAS DEPICTS PRESSURE FRONT ROUGHLY ALONG
LINE ACROSS IA FROM KPDC THROUGH KALO TO KOMA. MAIN SYNOPTIC FRONT
EVIDENT BY CLOUD FIELDS MUCH FURTHER NORTH ACROSS NORTHERN IA TO
NORTHEAST NEB. PAST SEVERAL HOURS...LOW LEVEL MOISTURE POOLING HAS
BEEN INCREASING ALONG THE SOUTHERN BOUNDARY. YET ANOTHER FEATURE OF
CONCERN IS MID AND HIGH LEVEL CLOUD FIELD AND INSTABILITY AXIS
LIKELY ASSOCIATED WITH ELEVATED THETA E RIDGE FROM NEAR FREEPORT TO
SOUTH OF KANSAS CITY. AS SOME OF THIS MIXES OUT AND SURFACE
APPROACHES CONVECTIVE TEMPERATURES...THIS AREA STARTING TO LIGHT UP
WITH A FEW CU AT MID AFTERNOON.
&&
.SHORT TERM...(TONIGHT THROUGH MONDAY)...CONCERNS CENTER AROUND
CONTINUED HIGH HEAT AND HUMIDITY AND ALSO THUNDERSTORM CHANCES WITH
ABUNDANT LOW LEVEL MOISTURE AND FRONTS OVER AREA. FIRST...LOOKING AT
THERMAL CONDITIONS...HEAT ADVISORY WILL BE CONTINUED TONIGHT AS
MOISTURE POOLING KEEPS HIGH DEWPOINTS OVER NORTHERN HALF OF CWA.
SOUTH OF INTERSTATE 80...SOME DRYING OCCURRED THIS MORNING AND
UPSTREAM DEWPOINTS IN N CENTRAL MO ARE IN UPPER 60S. HOWEVER...
DEEPER MIXING AS DAY PROGRESSES SEEMS TO BE MIXING DOWN HIGHER
DEWPOINTS. MUCH LIKE LAST NIGHT...THIS AREA SHOULD LINGER IN MID 70S
OVERNIGHT. FURTHER NORTH...TEMPERATURES HAVE NOT CLIMBED AS HIGH AS
EXPECTED ALONG HIGHWAY 20 CORRIDOR NORTH OF THE CENTRAL IA
BOUNDARY...BUT COMPENSATION OF HIGHER DEWPOINTS THERE SHOULD KEEP
LOWS IN MID 70S AS WELL. HEAT INDICES MAY DROP BELOW CRITERIA
BRIEFLY IN NORTH LATE TONIGHT...BUT NOT CONFIDENT ENOUGH TO BACK OFF
CURRENT ADVISORY. ON MONDAY...THE BOUNDARY WILL LINGER OVER THE
NORTHERN PORTION OF THE CWA WITH SIMILAR AIRMASS TO TODAY ACROSS THE
SOUTH. WILL THUS EXTEND THE CURRENT ADVISORY THROUGH MONDAY
AFTERNOON FOR AREAS SOUTH OF INTERSTATE 80. THE NORTH WILL BE MORE
COMPLEX WITH POTENTIAL FOR THUNDERSTORMS AND CLOUD COVER TO HOLD
TEMPERATURES DOWN AND WILL LEAVE OUT.
LOOKING AT THUNDERSTORM CHANCES...SHORTWAVE MOVING ACROSS DAKOTAS
SHOULD INTERACT WITH THE NEARLY STATIONARY BOUNDARY TO PRODUCE AN
MCS SOMEWHERE IN SD/NE/MN/IA AREA THIS EVENING WHICH MODELS KEEP
NEARLY STATIONARY. FURTHER EAST ALONG THE WEAK BOUNDARIES...CAP HAS
SO FAR KEPT CONVECTION IN CHECK. BEST CHANCES FOR PRECIPITATION LOOK
TO BE REMNANTS OF MCS MOVING ALONG BOUNDARY IN NORTH WHERE DECENT
H85 CONVERGENCE DEPICTED AND WILL HAVE SLIGHT CHANCES THERE
OVERNIGHT. ON MONDAY...LIKE GFS HANDLE OF MAIN SYNOPTIC FRONT
HOLDING TO THE NORTH...OVER THE MORE SOUTHERLY POSITION ACROSS
CENTRAL CWA SHOWN BY NAM. HOWEVER...WITH THE PROXIMITY OF THE
BOUNDARY AND WEAKER H7 CAP THAN TODAY...WENT WITH LOW CHANCE POPS
ACROSS THE NORTH.
..SHEETS..
.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) THE MAIN COLD FRONTAL
PASSAGE FROM NORTH TO SOUTH SHOULD OCCUR FROM MONDAY NIGHT AROUND
MIDNIGHT...TO AROUND 9 AM TUESDAY IN THE FAR SOUTH. MODELS ARE NO
LONGER SUGGESTING THAT THE FRONT WILL BE FAR ENOUGH NORTH TO PROVIDE
A SECONDARY WAVE OF CONVECTION TUESDAY NIGHT...AS THIS IS NOW
PROJECTED FOR CENTRAL MISSOURI AND SOUTHERN ILLINOIS. UNFORTUNATELY
FOR THOSE IN EXTREME DROUGHT IN FAR EASTERN IOWA AND NORTHWEST
ILLINOIS...THE FRONT LOOKS TO CROSS THROUGH IN THE EARLY MORNING
HOURS. THIS SAME SCENARIO HAS LIMITED MOST OF THE BENEFICIAL RAIN
EVENTS IN THOSE AREAS THIS WARM SEASON.
THAT SAID...THE NORTHWEST LOOKS TO SEE THE POTENTIAL FOR SEVERAL
INCHES OF RAIN...POSSIBLY UP TO 4 AS A STRONG MCS SLOWLY MOVES SOUTH
MONDAY EVENING. GROUND CONDITIONS SHOULD ALLOW FOR ABSORPTION OF ALL
BE THE MOST INTENSE OF RAINFALL RATES. SEVERE WEATHER IN THE FORM OF
DAMAGING WINDS APPEARS TO BE THE MAIN SEVERE THREAT...WITH SOME HAIL
POTENTIAL DURING THE EVENING AS WELL.
TUESDAY NIGHT THROUGH THURSDAY...HIGH PRESSURE LOOKS TO HOLD ACROSS
THE CWA...WITH TEMPS IN THE UPPER 70S TO LOWER 80S AND LOWER
HUMIDITY. ALL IN ALL...IT SHOULD BE A SPECTACULAR FEW DAYS OF
WEATHER...THOUGH IM SURE MANY WOULD TRADE IT FOR SEVERAL RAINY DAYS
INSTEAD.
THE UPPER FLOW WILL GRADUALLY SHIFT TO A CENTRAL PLAINS/EASTERN
ROCKIES RIDGE AGAIN BY THE END OF THE WEEK. THIS WILL ALLOW FOR
TEMPS TO RETURN TO ABOVE NORMAL LEVELS IN THE UPPER 80S TO LOWER
90S. WITH THE RIDGE AXIS TO THE WEST...THERE WILL BE A SMALL
PROBABILITY OF MCS ACTIVITY SPILLING OVER THE RIDGE INTO THE
CWA...SIMILAR TO LAST WEEK.
..ERVIN..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY FOR EASTERN IOWA SOUTH OF HIGHWAY 30 THROUGH 6 PM
MONDAY. NORTH OF HIGHWAY 30...HEAT ADVISORY UNTIL 6 AM MONDAY.
IL...HEAT ADVISORY FOR NORTHWEST AND WEST CENTRAL ILLINOIS UNTIL 6
AM MONDAY FOR AREAS NORTH OF HIGHWAY 30. SOUTH OF HIGHWAY 30...HEAT
ADVISORY UNTIL 6 PM MONDAY.
MO...HEAT ADVISORY FOR SCOTLAND AND CLARK COUNTIES UNTIL 6 PM
MONDAY.
&&
SHEETS/ERVIN
Hazardous weather outlook, Jul 24, 4:48 AM CST, 17 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
548 AM CDT SUN JUL 24 2005
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-251049-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
548 AM CDT SUN JUL 24 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI...
NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL
ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
A HEAT ADVISORY IS IN EFFECT TODAY AND TONIGHT FOR ALL OF EASTERN
IOWA...NORTHWEST AND WEST CENTRAL ILLINOIS...AND FAR NORTHEAST
MISSOURI. VERY HOT TEMPERATURES COMBINED WITH HIGH HUMIDITY WILL
RESULT IN DANGEROUS AFTERNOON HEAT INDICES RANGING FROM 105 TO
115 DEGREES. EVEN THROUGH MUCH OF THE EVENING...HEAT INDICES WILL
REMAIN NEAR 100 DEGREES BEFORE ONLY COOLING INTO THE 80S OVERNIGHT.
A COLD FRONT IS EXPECTED TO APPROACH THE AREA LATE THIS AFTERNOON
BEFORE STALLING IN THE VICINITY OF NORTHEAST IOWA AND NORTHWEST
ILLINOIS TONIGHT. WITH COPIOUS AMOUNTS OF MOISTURE AND INSTABILITY IN
PLACE AHEAD OF THE FRONT...THERE IS SOME POTENTIAL FOR THUNDERSTORM
DEVELOPMENT ALONG THE FRONT OVER NORTHEAST IOWA AND NORTHWEST
ILLINOIS LATE THIS AFTERNOON AND TONIGHT...NORTH OF THE HIGHWAY 30
CORRIDOR. HOWEVER...THERE ARE SEVERAL LIMITING FACTORS FOR
THUNDERSTORM DEVELOPMENT AND THEY INCLUDE...WEAK FRONTAL
CONVERGENCE...THE LACK OF MID AND UPPER LEVEL FORCING...AND THE
PRESENCE OF WARM TEMPERATURES ALOFT ACTING AS A LID KEEPING THE
AIRMASS CAPPED. SHOULD SOME STORMS DEVELOP THEY WILL HAVE THE
POTENTIAL TO BECOME SEVERE. THE MAIN THREAT WILL BE DAMAGING WINDS
WITH LARGE HAIL A SECONDARY THREAT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
HOT AND HUMID CONDITIONS WILL CONTINUE MONDAY AND MONDAY EVENING WITH
HEAT INDEX READINGS IN THE 100 TO 105 DEGREE RANGE. ADVISORIES FOR
HEAT MAY BE NEEDED ALONG AND SOUTH OF INTERSTATE 80 FOR MONDAY AND
MONDAY EVENING.
THERE IS ALSO THE POTENTIAL FOR THUNDERSTORMS MONDAY INTO TUESDAY. IF
THUNDERSTORMS DEVELOP MONDAY...OR MORE LIKELY MONDAY NIGHT THROUGH
TUESDAY...SEVERE STORMS ARE POSSIBLE. THE TIMING AND EXTENT
OF THE SEVERE WEATHER IS HIGHLY DEPENDENT ON THE LOCATION OF THE COLD
FRONT.
EMERGENCY MANAGERS SHOULD LISTEN TO LATER FORECASTS AS THE SEVERE
THREAT BECOMES BETTER DEFINED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SPOTTER
ACTIVATION MAY BE NECESSARY MONDAY NIGHT AND TUESDAY.
In the hours before
Special weather statement, Jul 24, 7:29 PM CST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
829 PM CDT SUN JUL 24 2005
IAZ040>042>042>002-250600-
BUCHANAN IA-DELAWARE IA-DUBUQUE IA-JO DAVIESS IL-
STEPHENSON IL-
THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
673 IN EFFECT UNTIL 1 AM CDT FOR THE FOLLOWING AREAS
IN ILLINOIS THIS WATCH INCLUDES 2 COUNTIES
IN NORTHWEST ILLINOIS
JO DAVIESS STEPHENSON
IN IOWA THIS WATCH INCLUDES 3 COUNTIES
IN NORTHEAST IOWA
BUCHANAN DELAWARE DUBUQUE
THIS INCLUDES THE CITIES OF...DUBUQUE...FREEPORT...GALENA...
INDEPENDENCE AND MANCHESTER.
Thunderstorm Wind, Jo Daviess
- When
- July 24, 10:15 PM CST to 10:18 PM CST
- Where
- Jo Daviess County, 1 mi SSW of Derinda Center
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Crop damage
- $1,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.233, -90.183
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Iowa, July 24, 20051 death · $50,000 · 69 kt wind · 1 event
- Heat in Alabama, July 24, 20051 death · 1 event
- Flash Flood and Hail in Michigan, July 24, 2005$583,000 · 56 kt wind · 7 events
- Damaging Winds and Lightning Strike in Michigan, July 24, 2005$320,000 · 56 kt wind · 16 events
- Damaging Winds in Michigan, July 24, 2005$250,000 · 53 kt wind · 11 events
- Tornado and Hail in Iowa, July 24, 2005$183,000 · F0 · 12 events
- Damaging Wind in Arizona, July 24, 2005$50,000 · 65 kt wind · 1 event
- Damaging Wind in Pennsylvania, July 24 to 25, 2005$50,000 · 50 kt wind · 1 event
- Damaging Wind in Iowa, July 24, 2005$50,000 · 61 kt wind · 1 event
- Damaging Wind in Pennsylvania, July 24 to 25, 2005$35,000 · 50 kt wind · 1 event
- Damaging Wind in North Dakota, July 24, 2005$25,000 · 70 kt wind · 1 event
- Lightning Strike in Florida, July 24, 20052 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466134.